Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2015, 4:22 PM MDT for Dewey County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2015, 4:22 PM MDT (22:22 UTC)
- Expired
- May 28, 2015, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:21 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, May 28, 2:21 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 321 PM CDT THU MAY 28 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 320 PM CDT THU MAY 28 2015 NOT MUCH CHANGE OVERALL FROM PREVIOUS FORECAST...AND NOT MUCH TO ADD TO PREVIOUS UPDATE AND EARLY MORNING DISCUSSION. PEAK MLCAPE VALUES CENTER NEAR ABERDEEN AT AROUND 2500J/KG AND WE ARE ALREADY SEEING A FEW WEEK UPDRAFTS DEVELOP. THIS IS WELL AHEAD OF THE COLD FRONT...AND ALSO IS IN LINE WITH HIGH RES GUIDANCE WHICH DEPICTS RATHER SCATTERED/UNORGANIZED CONVECTION THANKS TO POOR UPPER FORCING AND LACK OF A DEFINED SURFACE BOUNDARY. BETTER DYNAMICS DEVELOP TONIGHT WITH A MINOR Q VECTOR BULLSEYE NEAR THE RIGHT ENTRANCE REGION OF A WEAK JET. BY THAT POINT...LOW LEVEL FORCING IS MUCH MORE LIMITED...SO ANTICIPATE A CONTINUATION OF WEAK SHOWERS/STORMS. THE ONLY ISSUE IS THE WEAK WIND FIELD AT THE SURFACE AND ALOFT...WHICH SUGGEST A SLOW STORM MOTION. WILL KEEP MENTION OF HEAVY RAIN FOR PORTIONS OF CENTRAL/EASTERN SD. CANADIAN HIGH PRESSURE UNDERCUTS THE UPPER TROF BY MORNING...PUSHING SHOWERS SOUTH. THE COMBINATION OF A 7MB/6HR PRESSURE INCREASE AND A 10MB GRADIENT NE TO SW ACROSS THE STATE...ALONG WITH 850MB TEMPERATURES FALLING FROM 14C AT 06Z TO AROUND 4C BY 21Z WILL RESULT IN CHILLY/BREEZY CONDITIONS FOR FRIDAY. WINDS WILL WEAKEN RAPIDLY SATURDAY AM AS A RIDGE AXIS MOVES OVERHEAD. GUIDANCE HAS TEMPERATURES FALLING INTO THE UPPER 30S TO AROUND 40 SO MAY HAVE TO MENTION FROST IN FUTURE UPDATES. VERY LIMITED TEMPERATURE RECOVERY FOR SATURDAY THANKS TO NORTHEAST FLOW. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 320 PM CDT THU MAY 28 2015 THE LONG TERM PERIOD WILL REMAIN FAIRLY ACTIVE ACROSS THE REGION AS ENERGY MOVES OVER THE NORTHERN PLAINS EVERY DAY OR SO. HOWEVER AS WE HEAD TOWARD EARLY NEXT WEEK THE MODELS ADVECT A PRETTY HEALTHY EML EAST OFF THE WESTERN HIGHS PLAINS. SO PART OF THE PERIOD MAY BE CAPPED. COOLER MID LEVEL TEMPS ENTER THE PICTURE AS TROFFING EDGES EAST INTO THE FORECAST AREA BY LATE WEEK. THATS WHEN RAIN CHANCES SHOULD BE THE GREATEST. TEMPERATURES WILL START THE PERIOD A LITTLE UNDER NORMAL...BUT THEN TREND TOWARD NORMAL OR EVEN ABOVE NORMAL BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1241 PM CDT THU MAY 28 2015 SCATTERED STORMS ARE EXPECTED TO FORM OVER THE REGION BY LATE AFTERNOON AND THEN PERSIST INTO THE EVENING. OUTSIDE OF STORMS IT WILL BE VFR. LATE TONIGHT MVFR/IFR CIGS ARE EXPECTED TO ADVECT INTO THE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, May 28, 3:32 AM MDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 432 AM CDT THU MAY 28 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 432 AM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS THE MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN IS LOOKING MORE LIKELY BY EARLY NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO EARLY EVENING ACROSS PORTIONS OF THE FORECAST AREA. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:56 PM MDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| May 28, 4:59 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 14 min |
| May 28, 5:13 PM MDT | Special Weather Statement | ABR | Edmunds | 47 min |
| May 28, 5:16 PM MDT | Special Weather Statement | ABR | Dewey | 44 min |
| May 28, 5:49 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.